Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

July 6, 2012Logan County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 6, 2012, 2:21 PM CDT for Logan County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2012, 2:21 PM CDT (19:21 UTC)
Expired
Jul 6, 2012, 2:50 PM CDT
In force
29 min
Issued by
NWS Louisville, KY

County Logan County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WWUS83 KLMK 061921
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT FRI JUL 6 2012

KYC141-061950-
LOGAN KY-
221 PM CDT FRI JUL 6 2012

...A STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HALF INCH 
HAIL...AND 50 MPH WINDS WILL CONTINUE NEAR OLMSTEAD IN SOUTHWESTERN 
LOGAN COUNTY. ...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ELKTON...AND MOVING
SOUTHWEST AT 5 MPH.

HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE 
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  KEYSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8707 3682 8706 3687 8698 3676 8681
      3664 8695 3664 8706
TIME...MOT...LOC 1919Z 047DEG 6KT 3672 8702

$$

JSD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:01 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 6, 2:01 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 PM EDT FRI JUL 06 2012

.Short Term (Tonight through Saturday Night)...

Issued at 300 PM EDT Fri Jul 6 2012

...Hottest Day of the Year Possible Saturday...

And potentially a tie or more for the hottest day ever at Louisville
SDF, though that high of 107 is fairly low compared to other
historical highs across the region (BWG stands at 113, FFT at 111,
and 108 at LEX). The ridge axis looks to become centered right over
the Ohio River Saturday, which should allow for the hottest day of
this wave. Have gone with 106 for KSDF and KBWG, based on readings a
degree or two warmer than today. With the ridge over us, we should
only get a very isolated storm. Though even there, cannot rule out
damaging wind gusts, see the storm over KCKV that produced 58 kt
winds in the last hour!

Saturday night we will start a transition to a wetter regime, as the
ridge looks to break down quickly and a front drops toward the Ohio
Valley. Have slight chance pops in for now, all locations, for any
residual evening convection and then for storms that could come in
from the northwest.

.Long Term (Sunday through Friday)...
Issued at 300 PM EDT Fri Jul 6 2012

The atmospheric pattern is finally going to change through about the
middle of next week. This will provide some relief from the
oppressive heat that has dominated the region of late. The
upper-level ridge currently in place will shift westward as a trough
develops across the eastern CONUS. To set this stage, a slow moving
front will approach the forecast area Sunday morning and slowly
traverse the CWA as it heads south through the day. This will bring
a good chance of area-wide storms along and ahead of the front
Sunday through Monday. Storms will likely not be ongoing during this
entire time, but expect a peak in activity Sunday afternoon as
strong daytime heating combines with frontal forcing. Strong to
potentially severe storms will be possible Sunday afternoon and
evening, with damaging winds being the main hazard. Hail will also
be possible, but is a secondary threat with the freezing level being
so high.

It appears the front will stall across either our southern forecast
area or just south and east of the area in Tennessee Tuesday through
at least Thursday. Therefore, the best chance for precip beyond
Monday will be across south central Kentucky and into the Bluegrass
region. Given there remains some uncertainty in the guidance, storms
could be slightly south or north depending on just where the front
finally stalls.

As for temperatures, Sunday will be the warmest day of the long-term
period, despite precipitation chances and increased cloud cover.
Temperatures will rise into the low and mid 90s. With dewpoints in
the upper 60s to lower 70s, heat index readings will top out near
100. We will then see a cool down, with temperatures through the
remainder of the forecast period topping out in mainly the mid to
upper 80s. Overnight lows will drop into the mid and upper 60s.

&&

.Aviation (18Z TAF Issuance)...
Issued at 120 PM EDT Fri Jul 6 2012

Still no defined wind field across the region, so expect variable
winds, especially should any isolated storms develop near a TAF
sites. Other than those storms possible later this afternoon and
early evening, expect VFR conditions this TAF period. Next chance
for something different will be Sunday as a front nears the region.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     INZ076>079-083-084-089>092.

KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     KYZ023>034-038-045-053-061>063-070>072.

     HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR KYZ035>037-
     039>043-046>049-054>057-064>067-073>078-081-082.

Short Term.......RJS
Long Term........MJP
Aviation.........RJS
Hazardous weather outlook, Jul 6, 10:43 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1143 AM EDT FRI JUL 6 2012

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>072-
071845-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-NELSON KY-
LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN...
HODGENVILLE...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN
1143 AM EDT FRI JUL 6 2012 /1043 AM CDT FRI JUL 6 2012/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXTREME HEAT WILL CONTINUE TODAY...WITH AFTERNOON TEMPERATURES
TOPPING OUT NEAR 105 DEGREES...AND HEAT INDEX VALUES UP TO 110
DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON. A
BETTER CHANCE FOR THUNDERSTORMS WILL BE SUNDAY THROUGH TUESDAY AS
A FRONT SLOWLY MOVES SOUTH THROUGH THE AREA. ANY THUNDERSTORM THAT
DEVELOPS WILL PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS
LIGHTNING. THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AND
THURSDAY FOR SOUTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION.

SATURDAY AFTERNOON WILL BE HOT ONCE AGAIN...WITH HEAT INDICES LIKELY
PEAKING AROUND 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

KYZ035>037-039>043-046>049-054>057-064>067-073>078-081-082-071845-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON...
DANVILLE...LANCASTER...RICHMOND...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1143 AM EDT FRI JUL 6 2012 /1043 AM CDT FRI JUL 6 2012/

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXTREME HEAT CONTINUES TODAY...WITH AFTERNOON TEMPERATURES TOPPING
OUT NEAR 100 DEGREES. HIGH HUMIDITY LEVELS WILL MAKE IT FEEL MORE
LIKE 105 DEGREES.

ISOLATED THUNDERSTORMS WILL POP UP LATER THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. THESE STORMS WILL MOVE LITTLE...SO THE
MAIN THREAT WILL BE MINOR FLOODING AS WELL AS FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON. A
BETTER CHANCE FOR THUNDERSTORMS WILL BE SUNDAY THROUGH TUESDAY AS
A FRONT SLOWLY MOVES SOUTH THROUGH THE AREA. ANY THUNDERSTORM THAT
DEVELOPS WILL PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS
LIGHTNING. THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AND
THURSDAY FOR SOUTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION.

SATURDAY AFTERNOON WILL BE HOT ONCE AGAIN...WITH HEAT INDICES LIKELY
PEAKING AROUND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

RAS/EER/RJS

In the hours before

Special weather statement, Jul 6, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT FRI JUL 6 2012

KYC141-061950-
LOGAN KY-
221 PM CDT FRI JUL 6 2012

...A STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HALF INCH
HAIL...AND 50 MPH WINDS WILL CONTINUE NEAR OLMSTEAD IN SOUTHWESTERN
LOGAN COUNTY. ...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ELKTON...AND MOVING
SOUTHWEST AT 5 MPH.

HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  KEYSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8707 3682 8706 3687 8698 3676 8681
      3664 8695 3664 8706
TIME...MOT...LOC 1919Z 047DEG 6KT 3672 8702

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:42 PM CDTSpecial Weather StatementLMKLogan28 min
Jul 6, 4:37 PM CDTSpecial Weather StatementLMKMercer, Washington28 min
Jul 6, 5:25 PM CDTSpecial Weather StatementLMKLogan30 min

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.